Risk of AF in cancer patients grows with intravenous bisphosphonate therapy

Older cancer patients who receive intravenous bisphosphonate therapy may be at a modestly increased risk for atrial fibrillation, supraventricular tachycardia, and stroke, according to research published online Oct. 12, 2010 in the Journal of Clinical Oncology, as HealthDay News reported.

Older cancer patients who receive intravenous bisphosphonate therapy may be at a modestly increased risk for atrial fibrillation (AF), supraventricular tachycardia (SVT), and stroke, according to research published online Oct. 12, 2010 in the Journal of Clinical Oncology, as HealthDay News reported.

Gregg S. Wilkinson, PhD, of the University of Texas Medical Branch and colleagues matched 13,714 non-users of bisphosphonates to 6,857 bisphosphonate users to examine the association of the intravenous drug with atrial fibrillation, all categories of SVT, and stroke in cancer patients aged  ≥65 years.

Researchers found a modest association between intravenous bisphosphonates and an increased risk for AF (HR, 1.30), as well as all SVT types (HR, 1.28) and stroke (HR, 1.30). The risk of SVT went up 7% with each 5-dose bisphosphonate increase.